Alert archive / Alabama / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 18, NWS Tallahassee, FL

March 20, 2015Geneva County, Alabama; Holmes County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 20, 2015, 6:26 PM CDT for Geneva County, Alabama; Holmes County, Florida. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2015, 6:26 PM CDT (23:26 UTC)
Expired
Mar 20, 2015, 7:03 PM CDT
In force
37 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Geneva County, AL, Holmes County, FL

The radar

The Ft Rucker radar (KEOX), 61 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2015-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2015-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1254 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

264 
WUUS52 KTAE 202326
SVRTAE
ALC061-FLC059-210015-
/O.NEW.KTAE.SV.W.0018.150320T2326Z-150321T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
626 PM CDT FRI MAR 20 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN GENEVA COUNTY IN SOUTHEASTERN ALABAMA...
  NORTHERN HOLMES COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 715 PM CDT

* AT 626 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
  WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SAMSON...OR
  10 MILES NORTHWEST OF GENEVA...AND MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GENEVA...SAMSON...COFFEE SPRINGS...SOMERSET...VAUGHANVILLE...
  PERA...PINEY GROVE...LYTLE...SWEETGUM HEAD...SPEARS...
  SELLERSVILLE...MARL...LOGAN FIELD MUNICIPAL A/P AND CHANCELLOR.

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

LAT...LON 3119 8607 3120 8593 3117 8579 3094 8594
      3114 8610
TIME...MOT...LOC 2326Z 309DEG 18KT 3114 8600 

$$

18-WOOL
1 follow-up statement
023 
WWUS52 KTAE 210003
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
703 PM CDT FRI MAR 20 2015

ALC061-FLC059-210012-
/O.CAN.KTAE.SV.W.0018.000000T0000Z-150321T0015Z/
GENEVA AL-HOLMES FL-
703 PM CDT FRI MAR 20 2015

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN GENEVA AND NORTHERN
HOLMES COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED. 
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3119 8607 3120 8593 3117 8579 3094 8594
      3114 8610
TIME...MOT...LOC 0001Z 309DEG 18KT 3102 8583 

$$

52-MCDERMOTT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 3:39 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Mar 20, 3:39 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
439 PM EDT FRI MAR 20 2015

.NEAR TERM [THROUGH TONIGHT]...
18Z SURFACE ANALYSIS SHOWS A WEAK STATIONARY FRONT BISECTING THE
COUNTY WARNING AREA NEAR ALBANY AND EXTENDING WEST, JUST NORTH OF
DOTHAN. ALONG AND SOUTH OF THIS BOUNDARY MID 60S DEW POINTS AND
DECENT INSOLATION IS PROVIDING ENOUGH INSTABILITY FOR ISOLATED
SHOWERS. WITH SOME INSTABILITY ALOFT, ISOLATED THUNDERSTORMS ARE
POSSIBLE BUT THIS SHOULD BE CONFINED TO WESTERN PORTIONS OF THE
FORECAST AREA IN SOUTHEAST ALABAMA AND NORTHERN PARTS OF THE WESTERN
PANHANDLE. AS WE MOVE THROUGH TONIGHT MOST SHOWERS AND STORMS SHOULD
DISSIPATE BEFORE MIDNIGHT, HOWEVER, SOME LIGHT RAIN IS POSSIBLE IN
NORTHERN PORTIONS OF THE FORECAST AREA CLOSER TO AND ALONG THE
STATIONARY FRONT.

WITH ABUNDANT MOISTURE IN THE LOWER LEVELS, AND CALM WINDS, PATCHY
AREAS OF FOG ARE POSSIBLE TONIGHT. TEMPERATURES SHOULD REMAIN MILD
FOR THIS TIME OF THE YEAR AND BOTTOM OUT AROUND THE LOW TO MID 60S.

.SHORT TERM [SATURDAY THROUGH SUNDAY NIGHT]...
THE UPPER LOW OVER THE BAJA WILL OPEN UP AND MOVE EAST DURING THIS
PERIOD WITH THE REMNANT SHORT WAVE REACHING OUR FORECAST AREA SUNDAY
NIGHT. THE SURFACE LOW ASSOCIATED WITH THIS FEATURE WILL DEEPEN OVER
TEXAS SATURDAY NIGHT AND THEN MOVE EAST ALONG THE GULF COAST. THERE
ARE STILL TIMING DIFFERENCES WITH RESPECT TO THE LOW TRACK WITH THE
EURO GENERALLY FASTER THAN THE CONSENSUS IN BRINGING IT EASTWARD.
CONVECTION ON SATURDAY WILL BE DRIVEN BY THE STATIONARY FRONT DRAPED
ACROSS THE GULF COAST WITH SOME CONTRIBUTION FROM THE SEA BREEZE.
POPS WILL BE IN THE 20-40% RANGE. POPS WILL BEGIN TO INCREASE LATER
SATURDAY NIGHT AND INTO SUNDAY AS THE SURFACE LOW APPROACHES. BY
SUNDAY AND SUNDAY NIGHT, POPS WILL RANGE FROM CATEGORICAL (80%)
NORTH TO CHANCE (30-40%) ALONG THE COAST. TEMPS WILL REMAIN WELL
ABOVE NORMAL THROUGH THIS PERIOD FOR MOST OF THE AREA. THE ONLY
EXCEPTION WILL BE THE NORTHERN TIER OF ZONES NORTH OF A DOTHAN TO
MOULTRIE LINE WHERE ABUNDANT CLOUD COVER AND FREQUENT RAIN WILL KEEP
MAX TEMPS CLOSER TO SEASONAL LEVELS ON SUNDAY.

.LONG TERM [MONDAY THROUGH FRIDAY]...
MONDAY'S POPS ARE SUBJECT TO CHANCE ONCE WE GET A BETTER HANDLE
ON THE TIMING OF THE LOW. FOR THE TIME BEING, POPS REFLECT THE LOW
CONTINUING TO IMPACT THE REGION WITH LIKELY POPS EAST DROPPING OFF
TO ABOUT 40% FROM PANAMA CITY WEST. A BRIEF LULL IN THE WEATHER IS
EXPECTED ON TUESDAY AS ZONAL FLOW BECOMES ESTABLISHED AT UPPER
LEVELS AND SURFACE HIGH PRESSURE SETTLES SOUTHWARD. THE NEXT
FRONTAL SYSTEM WILL APPROACH LATE IN THE WEEK INCREASING POPS ONCE
AGAIN.

&&

.AVIATION...
[THROUGH 18Z SATURDAY] MOST TERMINALS ARE CURRENTLY VFR WITH
CEILINGS AROUND 4-5K FEET. DHN AND ABY COULD SEE VCSH/VCTS LATER
THIS EVENING. LARGEST CONCERN IS HOW LOW CIGS/VIS WILL DROP
TONIGHT. CURRENTLY ALL TERMINALS SHOULD SEE MVFR OR LOWER
BEGINNING AROUND THE 03-06Z TIME PERIOD. FROM 06Z- 12Z ALL
TERMINALS ARE LIKELY TO SEE IFR/LIFR CONDITIONS AS VIS IS
FORECASTED TO DROP TO NEAR 1 MILE AND CIGS LOWER AT MOST TERMINALS
TO NEAR 1000 FEET. AFTER 14Z DIURNAL MIXING SHOULD HELP INCREASE
VISIBILITIES, BUT LOW CIGS COULD STILL PERSIST THROUGH 16Z.

&&

.MARINE...
A WEAK PRESSURE PATTERN WILL PERSIST THROUGH THE WEEKEND, RESULTING
IN A CONTINUATION OF RATHER LOW WINDS AND SEAS EVEN AS RAIN CHANCES
INCREASE AHEAD OF WEAK AREA OF LOW PRESSURE. BY MONDAY NIGHT, WINDS
WILL INCREASE OUT OF THE EAST AND NORTHEAST AS HIGH PRESSURE BUILDS
DOWN THE EASTERN SEABOARD. MOST OF THE INCREASE WILL OCCUR DURING
THE OVERNIGHT HOURS MONDAY AND TUESDAY NIGHTS.

&&

.FIRE WEATHER...
NO FIRE WEATHER CONCERNS ARE EXPECTED OVER THE NEXT SEVERAL DAYS
AS LOW LEVEL MOISTURE WILL REMAIN PLENTIFUL AND KEEP RELATIVE
HUMIDITIES HIGH.

&&

.HYDROLOGY...
SCATTERED SHOWERS ARE EXPECTED THROUGH SATURDAY WITH MORE ORGANIZED
CHANCES OF RAIN BY SUNDAY. RAINFALL THROUGH THIS PERIOD SHOULD
AVERAGE BETWEEN 1 TO 2 INCHES, WITH ISOLATED HEAVIER TOTALS NEARING
3 INCHES ACROSS SOUTHERN ALABAMA AND GEORGIA. THESE AMOUNTS WOULD
BE SUFFICIENT TO ALLOW SOME RIVER POINTS ACROSS SOUTHWESTERN
GEORGIA TO APPROACH OR EXCEED ACTION STAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...

TALLAHASSEE   64  86  64  81  62 /  20  30  30  60  60
PANAMA CITY   66  76  64  75  64 /  20  20  20  40  60
DOTHAN        63  81  62  74  60 /  40  30  50  70  70
ALBANY        62  81  59  72  59 /  30  20  50  80  80
VALDOSTA      64  85  62  81  61 /  30  30  30  70  60
CROSS CITY    62  85  62  82  61 /  10  20  10  40  40
APALACHICOLA  66  78  65  77  65 /  10  10  20  30  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AL...NONE.
GM...NONE.
&&

NEAR TERM...HARRIGAN/DOBBS
SHORT TERM...WOOL
LONG TERM...WOOL
AVIATION...HARRIGAN/DOBBS
MARINE...WOOL
FIRE WEATHER...MCDERMOTT
HYDROLOGY...GODSEY

Nearby

Severe Thunderstorm Warnings in Alabama, 2015Severe Thunderstorm Warnings in Florida, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.